Idaho, 2013

Damaging Wind in Idaho, July 15, 2013

July 15, 2013 · NWS PIH · 1 event in 1 county or zone

A severe thunderstorm produced a 67 mph wind gust at 3:50 MDT at Aberdeen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A severe thunderstorm produced a 67 mph wind gust at 3:50 MDT at Aberdeen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 15, 12:07 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 12:07 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
107 PM MDT MON JUL 15 2013

DISCUSSION...UPPER RIDGE CONTINUES TO BUILD BACK INTO THE GREAT
BASIN TODAY. LIMITED MONSOON MOISTURE OVER SE ID WILL BE ENOUGH
FOR WIDELY SCT TSTMS OVER THE SOUTHERN AND EASTERN HIGHLANDS INTO
THE EVENING...AND ISOLD TSTMS OVER THE ADJACENT SNAKE RIVER PLAIN
AND NEAR THE DIVIDE. ACTIVITY WILL DIMINISH BY LATE EVENING. A NEW
SURGE OF MONSOON MOISTURE IS EXPECTED ON TUE AS THE UPPER FLOW
BECOMES MORE SOUTHERLY AHEAD OF AN UPPER LOW OFF THE NORTHERN CA
COAST. MOISTURE VALUES ARE FAIRLY HIGH ON TUE...SO EXPECTING MORE
WIDESPREAD TSTMS. LOCALLY HEAVY RAINFALL AMOUNTS ALSO POSSIBLE...
ESPECIALLY OVER THE SOUTHERN HALF OF THE FCST AREA WHERE THE
PRECIPITABLE WATER VALUES ARE ABOVE 1 INCH. STILL SEEING AMPLE
MONSOON MOISTURE AGAIN ON WED...BUT LESS THAT ON TUE. CURRENT FCST
HAS A LITTLE LESS TSTM COVERAGE ON WED...SO WILL STICK WITH THAT.
TEMPS WILL BE ON THE WARM SIDE THRU THE WEEK...BUT AM SKEPTICAL OF
THE GFS MOS TEMPS AS BEING TOO HIGH. MORE EXTENSIVE CLOUD COVER ON
TUE SHOULD KEEP TEMPS CLOSER TO THE MORE MODERATE NAM MOS TEMPS.

FOR THU AND BEYOND...THE UPPER RIDGE MOVES MORE TO THE WEST AS THE
UPPER LOW FILLS AND DISAPPEARS INTO BC. THE WESTWARD SHIFT OF THE
RIDGE WILL CUT OFF THE FLOW OF MONSOON MOISTURE INTO ID...THUS
ENDING THE THEAT OF TSTMS. WILL KEEP PRECIP OUT OF THE FCST THRU
THE WEEKEND...BUT CONTINUE THE WARM TEMPS. AT LEAST WITH THE LOSS
OF MOISTURE...NIGHTTIME TEMPS SHOULD BE ABLE TO COOL OFF MORE.
HEDGES

AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...WITH A LULL IN THE ACTION BEFORE ACTIVITY PICKS UP AGAIN
BY NOON TUESDAY. COVERAGE WILL BE MORE WIDESPREAD TOMORROW SO A
BETTER CHANCE OF -SHRA OR -TSRA AT EACH TAF SITE. LOCALLY HEAVY RAIN
MAY REDUCE VISIBILITY IF YOU ENCOUNTER ACTIVITY BOTH DAYS. A THREAT
OF STRONG DOWNBURST WINDS EXISTS BOTH DAYS AS WELL ESPECIALLY OVER
THE SNAKE PLAIN AND MAGIC VALLEY WHERE THE LOWEST LEVELS WILL
INITIALLY BE DRIER THAN IN MOUNTAINOUS AREAS.  KEYES

FIRE WEATHER...WV IMAGERY SHOWING A MONSOON MOISTURE SURGE
CONTINUING TO WORK ITS WAY NORTH IN TO THE AREA. EXPECTING ISOLATED
SHOWERS AND THUNDERSTORMS IN THE HIGHER ELEVATIONS AS WELL AS SE
PORTIONS OF THE SNAKE PLAIN. MORE MOISTURE EXPECTED TOMORROW...
WHICH WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
ENTIRE AREA. HAINES INDEX VALUES WILL DROP WITH THE ADDED
MOISTURE... HOWEVER... A FIRE WEATHER WATCH IS IN EFFECT FOR
TOMORROW FROM NOON TO 9 PM FOR ZONES 425 AND 427. ALSO... LOCALLY HEAVY
RAINFALL MAY CAUSE FLOODING ISSUES OVER LAST YEARS BURN SCARS. EP/JK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING IDZ425-427.

&&
Hazardous weather outlook, Jul 15, 3:21 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
421 AM MDT MON JUL 15 2013

IDZ017>025-031-032-161030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
421 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE SOUTHEASTERN HIGHLANDS AND THE CENTRAL
MOUNTAINS. THE SEVERE WEATHER THREAT IS LOW...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS WILL INCREASE IN COVERAGE ACROSS MOST OF SOUTHEAST IDAHO
TUESDAY AND WEDNESDAY . A SURGE IN MOISTURE WILL RESULT IN
POTENTIALLY HEAVY RAINFALL IN PLACES THAT MAY LEAD TO
FLOODING...ESPECIALLY NEAR RECENT BURN AREAS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 15, 9:23 AM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1023 AM MDT MON JUL 15 2013

IDZ020>023-151715-
CARIBOU ID-ONEIDA ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER
ID-CASSIA ID-BANNOCK ID-
1023 AM MDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 1115 AM MDT

AT 1017 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM 5 MILES NORTHWEST OF STERLING TO PINGREE TO 7 MILES WEST OF
ROBIN..AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PEOPLE ON
AMERICAN FALLS RESERVOIR NEED TO STAY OFF THE WATER UNTIL EVERYTHING
HAS PASSED.

LOCATIONS IMPACTED INCLUDE...
   CHUBBUCK...
   FORT HALL BUFFALO LODGE...
   POCATELLO...
   FORT HALL CITY...
   FORT HALL EAGLE LODGE...
   ROCKFORD...
   FORT HALL PUTNAM LODGE...
   BLACKFOOT...
   TABER...
   FORT HALL MOUNT PUTNAM...
   ROSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4271 11318 4300 11304 4311 11303 4311 11301
      4327 11301 4351 11299 4349 11210 4280 11169
      4234 11269
TIME...MOT...LOC 1619Z 222DEG 25KT 4307 11284 4308 11261
          4259 11237

JKEYES
Special weather statement, Jul 15, 10:16 AM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1116 AM MDT MON JUL 15 2013

IDZ020-021-023-151815-
CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID-
1116 AM MDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 1215 PM MDT

AT 1109 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF SHOWERS AND THUNDERSTORMS...WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM FORT HALL EAGLE LODGE TO FORT HALL PUTNAM LODGE
TO 9 MILES SOUTH OF FORT HALL MOUNT PUTNAM..AND MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ALONG WITH BRIEF RAINFALL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
   FORT HALL MOUNT PUTNAM...
   POCATELLO...
   CHUBBUCK...
   BLACKFOOT...
   FORT HALL YANDELL MOUNTAIN...
   FORT HALL LINCOLN CREEK LODGE...
   CHESTERFIELD...
   HATCH...
   GOSHEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4269 11239 4274 11250 4279 11251 4278 11257
      4282 11266 4307 11294 4337 11208 4325 11174
      4317 11168 4287 11155
TIME...MOT...LOC 1714Z 253DEG 19KT 4316 11243 4312 11231
          4304 11225 4283 11216

JKEYES
Special weather statement, Jul 15, 1:09 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
209 PM MDT MON JUL 15 2013

IDZ019>021-023-152100-
TETON ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
209 PM MDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
  SOUTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF WEAKENING SHOWERS AND STORMS FROM NEAR POPLAR TO
BONE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 55 MPH HAVE BEEN REPORTED BY A WEATHER SPOTTER WITH
THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
   VICTOR...
   DRIGGS...
   FELT...
   BONE...
   SWAN VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4307 11191 4335 11220 4413 11105 4350 11103
TIME...MOT...LOC 2007Z 231DEG 37KT 4356 11147

JKEYES
Local storm report, Jul 15, 1:20 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT MON JUL 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 ENE OZONE             43.43N 111.76W
07/15/2013  M52 MPH          BONNEVILLE         ID   TRAINED SPOTTER

            OBSERVATION BY A WEATHER SPOTTER AS AN AREA
            OF WEAKENING SHOWERS AND STORMS PASSED
            THROUGH.

&&

IRIS SYSTEM
Special weather statement, Jul 15, 1:51 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
251 PM MDT MON JUL 15 2013

IDZ017-021>023-152130-
MINIDOKA ID-BINGHAM ID-POWER ID-BANNOCK ID-BLAINE ID-
251 PM MDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING OUTFLOW WINDS ALONG A LINE EXTENDING FROM 16 MILES
NORTHEAST OF RUPERT TO NEELEY TO 6 MILES NORTHWEST OF FORT HALL
BANNOCK PEAK..AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED...ALONG WITH BRIEF HEAVY
DOWNPOURS. PEOPLE ON AMERICAN FALLS RESERVOIR SHOULD BE HEADING TO
SHORE AS SOON AS POSSIBLE AND STAY OFF THE LAKE UNTIL EVERYTHING HAS
PASSED.

LOCATIONS IMPACTED INCLUDE...
   AMERICAN FALLS...
   FORT HALL BANNOCK CREEK LODGE...
   ABERDEEN...
   STERLING...
   CHUBBUCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4320 11340 4317 11311 4314 11288 4313 11281
      4312 11271 4295 11220 4256 11272 4266 11299
      4269 11307 4271 11314 4273 11337 4276 11365
TIME...MOT...LOC 2048Z 204DEG 21KT 4283 11348 4281 11332
          4279 11309 4278 11302 4274 11294 4268 11278

JKEYES
Special weather statement, Jul 15, 2:27 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
327 PM MDT MON JUL 15 2013

IDZ021-152215-
BINGHAM ID-POWER ID-
327 PM MDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  INCLUDING AMERICAN FALLS RESERVOIR

UNTIL 415 PM MDT

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF NEELEY..MOVING NORTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. BOATERS ON AMERICAN FALLS RESERVOIR SHOULD PREPARE FOR
STRONG WIND GUSTS.

LOCATIONS IMPACTED INCLUDE...
   AMERICAN FALLS...

LAT...LON 4271 11316 4299 11294 4281 11272 4266 11295
      4263 11303
TIME...MOT...LOC 2124Z 199DEG 15KT 4277 11300

RS

The radar

The Pocatello radar (KSFX), 22 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
July 15, 2:45 PM MST to 2:55 PM MST
Where
Bingham County, Aberdeen
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.950, -112.850

A severe thunderstorm produced a 67 mph wind gust at 3:50 MDT at Aberdeen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469090.